Myalgia or muscle pain is a common complaint made by patients on cholesterol-lowering “statin” drugs. Oftentimes the muscle pain, cramps, weakness, and tenderness become intolerable and patients must discontinue statin drug therapy.
Consequences of Low Vitamin D
A study of over 5,500 patients averaging 56 years old found a correlation between vitamin D deficiency, statin* use, and the development of statin-induced myalgia (SIM). Vitamin D blood levels of 30-40 ng/mL are considered ideal. When patients had low vitamin D levels (≤15 ng/mL) at the time they started on the statin drug, SIM was accurately predicted.
*60% of the patients used Atorvastatin, a.k.a. Lipitor®
29% of the patients used Simvastatin, a.k.a. Zocor®
In another study presented at the American Heart Association (AHA) Scientific Sessions, the following results were presented:
- 81.3% had SIM when vitamin D levels <30 ng/mL
- 17.6% had SIM when vitamin D levels >30 ng/mL
- 62.1% had SIM when vitamin D levels <20 ng/mL
- Four-fold higher rate of statin-induced myalgias occurred when vitamin D levels <20 ng/mL
They found low vitamin D is common in patients with hyperlipidemia
(abnormal lipid levels) — i.e., high cholesterol, high LDLs, low HDLs, high triglycerides.
Treatment for Statin Intolerance
Consult with your physician about your intolerance to your prescribed statin medication. Statin-induced myalgias are often treated by: Continue reading “Do Your Statin Drugs Cause Muscle Pain?”